Pennsylvania, 2015Damaging Winds in Pennsylvania, May 11, 2015
May 11, 2015 · NWS CLE · 6 events in 2 counties and zones
A low pressure system moved slowly through the upper Midwest on May 11th. Northwest Pennsylvania was located in the warm sector out ahead of an approaching cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $238,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved slowly through the upper Midwest on May 11th. Northwest Pennsylvania was located in the warm sector out ahead of an approaching cold front. A Severe Thunderstorm Watch was issued around 547 pm for portions of northeast Ohio and northwest Pennsylvania as thunderstorms evolved into a line with bowing segments. The worst of the damage occurred in Millcreek Township where the Emergency Manager surveyed considerable damage around the intersection of Route 5 and Peninsula Drive, at Waldemeer Park, and Presque Isle State Park. Numerous large trees and power lines were downed by severe thunderstorm winds. Several trees fell on trailers and severely damaged them at a mobile home park prompting a gas leak and evacuations of the trailer park. Downed and uprooted trees extended into Downtown Erie. A spotter estimated wind speeds of 65 mph in the city of Erie. Numerous trees were also downed in Crawford County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 11, 6:26 PM EST, 34 minutes earlier.
Area forecast discussion, May 11, 6:26 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
726 PM EDT MON MAY 11 2015
.SYNOPSIS...
STRONG COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT KICKING OFF
THUNDERSTORMS. THIS WILL BE FOLLOWED BY A SECONDARY COLD FRONT
TOMORROW...USHERING IN MUCH COOLER CONDITIONS.
&&
.NEAR TERM /THROUGH TUESDAY/...
TORNADO WATCH #164 OVER THE WESTERN HALF OF THE FORECAST AREA REMAINS
IN EFFECT UNTIL 8 PM EDT.
SEVERE THUNDERSTORM WATCH #167 OVER THE EASTERN HALF OF THE FORECAST
AREA IS IN EFFECT UNTIL 1 AM EDT.
A FRAGMENTED N-S LINE OF THUNDERSTORMS IS NOW MAKING ITS WAY
ACROSS CUYAHOGA COUNTY AND POINTS SOUTH AND WEST. ANIMATED INFRARED
SATELLITE IMAGERY SHOWS CLOUD TOPS HAVE EXPANDED AND COOLED TO
-65C IN ABOUT AN HOUR WITH THIS LINE. SO FAR A PEAK WIND OF 30 KNOTS
HAS BEEN OBSERVED AT KCLE...AND 41 KNOTS AT KMFD. BY AND LARGE
THIS LINE HAS REMAINED SUB- SEVERE AND HAS ONLY PROMPTED 1 SVR IN
KNOX COUNTY AT 525 PM EDT. THIS LINE WILL CONTINUE TO MOVE OFF
TO THE EAST TOWARDS YOUNGSTOWN AND ERIE EARLY THIS
EVENING...BRINGING WITH IT THE THREAT OF SEVERE THUNDERSTORMS. A
SECONDARY LINE OF LESS ACTIVE SHOWERS AND STORMS...LOCATED JUST
AHEAD OF THE COLD FRONT...IS NOW MAKING ITS WAY INTO TOLEDO METRO
AREA. NONETHELESS...THIS LINE HAS THE POTENTIAL TO PRODUCE A FEW
ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH POSSIBLE ROTATION.
THE COLD FRONT WILL CLEAR THE TOLEDO AREA BY 8PM...CLEVELAND/AKRON
BY 10PM...AND ERIE JUST AFTER MIDNIGHT.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
MUCH COOLER AND DRIER CONDITIONS ON TAP FOR NEXT FEW DAYS. DEW
POINTS BEHIND THE FRONT IN THE LOWER 40S TO UPPER 30S. TUESDAY
MORNING WILL START OUT DRY BUT COULD SEE SOME SHOWERS IN THE EAST AS
SECONDARY COLD FRONT SWINGS ACROSS EASTERN LAKE ERIE TOMORROW
AFTERNOON. ALL 3 MODELS PLUNGE THE 850MB TEMPS OVER LAKE ERIE TO
NEAR ZERO C BY TUESDAY EVENING. COOLER CONDITIONS WILL CONTINUE
THROUGH MID WEEK AS A LARGE AREA OF HIGH PRESSURE MOVES WEST OVER
THE AREA ON WEDNESDAY.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
HIGH PRESSURE WILL START OUT OVERHEAD ON THURSDAY BEFORE BUILDING TO
THE EAST COAST ON FRIDAY. MEANWHILE A SHORTWAVE TROUGH WILL LIFT OUT
OF THE PLAINS TOWARDS THE UPPER MIDWEST WITH ENERGY SPILLING AROUND
THE UPPER LEVEL RIDGE ACROSS THE SOUTHERN LAKES REGION. THE
ASSOCIATED SURFACE TROUGH WILL ATTEMPT TO LIFT A WARM FRONT NORTH
ACROSS THE AREA ON FRIDAY BUT MODELS DIFFER ON BOTH THE NORTHERN
PROGRESS OF THE FRONT AND DEGREE OF AVAILABLE MOISTURE. A WARMING
TREND WILL BE UNDERWAY FOR THE WEEKEND WITH TEMPERATURES RECOVERING
INTO THE 70S TO NEAR 80 DEGREES. DEPENDING ON THE NORTHWARD PROGRESS
OF THE WARM FRONT...SCATTERED THUNDERSTORMS MAY LINGER EITHER NEAR
THE WARM FRONT OR IN THE WARM SECTOR. LOW PRESSURE WILL TRACK OUT OF
THE PLAINS TOWARDS THE UPPER LAKES REGION WITH THE ASSOCIATED COLD
FRONT APPROACHING THE AREA LATE MONDAY. COVERAGE OF SHOWERS AND
THUNDERSTORMS WILL INCREASE AHEAD OF THE FRONT.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
LINE OF SHOWERS AND THUNDERSTORMS NOW EAST OF A KCLE-KMFD LINE
ALTHOUGH COLD FRONT REMAINS WELL WEST OF THE AREA. OUTSIDE OF THE
CONVECTION CONDITIONS ARE VFR ACROSS THE AREA ALTHOUGH IFR AND
WIND GUSTS TO 45KTS CAN BE EXPECTED IN THE LINE AND COULD BE SEEN
AT KCAK...KYNG AND KERI THE NEXT COUPLE HOURS. CLEARING WILL MOVE
IN FROM THE WEST AFTER ABOUT 2-3Z WITH CLEARING REACHING KCLE
ABOUT 04Z AND KERI 06Z IN SUBSIDENCE BEHIND THE LINE. WE COULD SEE
ISOLATED TO SCATTERED CONVECTION WITH THE FRONT OVERNIGHT BUT FOR
NOW WILL LEAVE OUT. SHOULD BEGIN VFR TUESDAY BUT MVFR CIGS
POSSIBLE NORTH AND NORTHEAST OHIO AND NWRN PA IN THE AFTERNOON.
AFTER ABOUT 14Z THOUGH DO EXPECT WINDS TO INCREASE FROM 240 TO 260
DEGREES GUSTING TO NEAR 30KTS.
.OUTLOOK...MVFR CEILINGS POSSIBLE EXTREME NE OH/NW PA WEDNESDAY.
NON VFR POSSIBLE AGAIN FRIDAY.
&&
.MARINE...
A COLD FRONT WILL MOVE ACROSS LAKE ERIE TONIGHT WITH COLD ADVECTION
CONTINUING THROUGH THE DAY ON TUESDAY. WEST SOUTHWEST WINDS ON LAKE
ERIE WILL INCREASE TO 20-25 KNOTS AND SMALL CRAFT ADVISORIES WILL BE
NEEDED ON LAKE ERIE THROUGH TUESDAY NIGHT. CONDITIONS WILL IMPROVE
WEDNESDAY AS HIGH PRESSURE BUILDS OVER THE CENTRAL GREAT
LAKES...BUILDING TO NEW ENGLAND ON THURSDAY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...DJB
NEAR TERM...MAYERS
SHORT TERM...DJB
LONG TERM...KEC
AVIATION...TK
MARINE...KEC
Hazardous weather outlook, May 11, 8:22 AM EST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
922 AM EDT MON MAY 11 2015
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-121330-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
922 AM EDT MON MAY 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND EARLY
TONIGHT. THE PRIMARY THREAT WILL BE STRONG DAMAGING WINDS AND
LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 11, 1:29 PM EST, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
229 PM EDT MON MAY 11 2015
OHZ003-006-017-027-111930-
HANCOCK-LUCAS-WOOD-WYANDOT-
229 PM EDT MON MAY 11 2015
...SPECIAL WEATHER STATEMENT FOR HANCOCK...LUCAS...NORTHWESTERN
WYANDOT AND WOOD COUNTIES UNTIL 330 PM EDT...
AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 29 MILES WEST OF
SWANTON TO 43 MILES SOUTHWEST OF DESHLER...MOVING NORTHEAST AT 20
MPH. THE STORMS SHOULD MOVE INTO THE AREA BY 330 PM THIS AFTERNOON.
THESE STORMS WILL AFFECT THE REGION WITH GUSTY WINDS AND HAIL ALONG
WITH CLOUD TO GROUND LIGHTNING. BE ALERT FOR POSSIBLE WARNINGS.
LOMBARDY
Local storm report, May 11, 5:19 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
619 PM EDT MON MAY 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND DMG MARTINSBURG 40.27N 82.35W
05/11/2015 KNOX OH 911 CALL CENTER
KNOX COUNTY SHERIFF REPORTED SEVERAL TREES DOWN IN AND
NEAR THE TOWN OF MARTINSBURG. SOME TREES WERE LAYING ON
POWER LINES AND THE POWER IS OUT IN THE TOWN OF
MARTINSBURG.
&&
SEFCOVICLocal storm report, May 11, 6:21 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
721 PM EDT MON MAY 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM TSTM WND GST 2 SSW FINDLAY 41.02N 83.67W
05/11/2015 M44.00 MPH HANCOCK OH ASOS
KFDY MEASURED A WIND GUST OF 38 KNOTS.
0601 PM TSTM WND GST 4 N MANSFIELD 40.82N 82.51W
05/11/2015 M47.00 MPH RICHLAND OH ASOS
KMFD MEASURED A WIND GUST OF 47 KNOTS.
0615 PM TSTM WND DMG MILLERSBURG 40.55N 81.92W
05/11/2015 HOLMES OH TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED NUMEROUS TREES AND POWER
LINES DOWN ACROSS THE MILLERSBURG AREA.
0650 PM TSTM WND GST PARMA 41.38N 81.73W
05/11/2015 M47.00 MPH CUYAHOGA OH PUBLIC
PUBLIC REPORT OF 41 KNOT WIND GUST IN PARMA. WIND
MEASURED FROM PERSONAL WEATHER STATION.
0654 PM TSTM WND GST 4 NW NORTH CANTON 40.91N 81.45W
05/11/2015 M56.00 MPH SUMMIT OH ASOS
KCAK MEASURED A WIND GUST OF 49 KNOTS.
&&
SEFCOVICLocal storm report, May 11, 6:59 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
759 PM EDT MON MAY 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG SEBRING 40.92N 81.02W
05/11/2015 MAHONING OH 911 CALL CENTER
SEBRING POLICE DEPARTMENT REPORTED WIDESPREAD TREES AND
POWER LINES DOWN IN TOWN.
0733 PM TSTM WND GST 4 NE JEFFERSON 41.78N 80.70W
05/11/2015 M45.00 MPH ASHTABULA OH 911 CALL CENTER
KHZY REPORTED A WIND GUST OF 39 KNOTS.
&&
SEFCOVICThunderstorm Wind, Erie
- When
- May 11, 7:00 PM EST to 7:10 PM EST
- Where
- Erie County, 1.24 mi SE of Waldameer Park to 0.85 mi ENE of Erie
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $220,000
- Reported by
- Emergency Manager
- Coordinates
- 42.110, -80.150
Millcreek Township Emergency Manager surveyed considerable damage around intersection of Route 5 and Peninsula Drive, at Waldemeer Park, and Presque Isle State Park. Numerous large trees and power lines were downed by severe thunderstorm winds. Several trees fell on trailers and severely damaged them at a mobile home park prompting a gas leak and evacuations of the trailer park. Downed and uprooted trees extended into Downtown Erie. A spotter estimated wind speeds of 65 mph in Erie.
Thunderstorm Wind, Crawford
- When
- May 11, 7:20 PM EST
- Where
- Crawford County, 0.69 mi N of West Ford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 41.580, -80.480
The Emergency Manager reported a tree down across Pilgrim Lane in Pymatuning Central.
Thunderstorm Wind, Crawford
- When
- May 11, 7:20 PM EST
- Where
- Crawford County, 2.08 mi NE of Harmonsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 41.690, -80.300
The Emergency Manager reported thunderstorm winds downed a tree across Robinson Road in Summerhill Township.
Thunderstorm Wind, Erie
- When
- May 11, 7:40 PM EST
- Where
- Erie County, 1.47 mi SSE of Edinboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 41.851, -80.117
A trained spotter reported thunderstorm winds brought down a large beech tree 2 miles south of Edinboro on Route 99.
Thunderstorm Wind, Crawford
- When
- May 11, 7:40 PM EST
- Where
- Crawford County, 2.08 mi NW of Deckard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 41.540, -80.010
Emergency Manager reported a downed tree off of State Route 173 in Wayne Township.
Thunderstorm Wind, Crawford
- When
- May 11, 8:10 PM EST
- Where
- Crawford County, 0.52 mi E of Gresham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 41.620, -79.720
County Emergency Manager reported a tree down off of State Route 27 in Oil Creek Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Illinois, May 11 to 12, 20151 death · 1 event
- Rip Current in North Carolina, May 11, 20151 death · 1 event
- Flash Flooding and Hail in Texas, May 11 to 12, 2015$2.2 million · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Texas, May 11 to 12, 2015$725,000 · 70 kt wind · 22 events
- Damaging Winds in Ohio, May 11, 2015$553,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in Ohio, May 11, 2015$103,000 · 58 kt wind · 36 events
- Damaging Winds in Ohio, May 11, 2015$276,000 · 55 kt wind · 9 events
- Damaging Winds in Pennsylvania, May 11, 2015$76,000 · 50 kt wind · 22 events
- Flash Flood in New York, May 11, 2015$100,000 · 1 event
- Damaging Winds in Indiana, May 11, 2015$76,000 · 61 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 11 to 12, 201557 kt wind · 46 events
- Damaging Winds in New York, May 11, 2015$70,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580275, 580492, 580493, 580494, 580495, 580496.